South Dakota, 2015

Flooding in South Dakota, June 18 to 21, 2015

June 18 to 21, 2015 · NWS UNR · 4 events in 4 counties and zones

Runoff from heavy rain, combined with already saturated soils in western South Dakota, caused flooding along Rapid Creek in Rapid Valley, the White River in Shannon County, and along portions of the Cheyenne River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Runoff from heavy rain, combined with already saturated soils in western South Dakota, caused flooding along Rapid Creek in Rapid Valley, the White River in Shannon County, and along portions of the Cheyenne River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 18, 2:13 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 18, 2:13 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
313 AM MDT THU JUN 18 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 313 AM MDT THU JUN 18 2015

WATER VAPOR IMAGERY AND UPPER LEVEL ANALYSIS SHOWS NEAR ZONAL
FLOW REMAINING ACROSS THE NORTHERN ROCKIES AND PLAINS. CONVECTION
EARLIER HAS RESULTED IN AN MCS MOVING THROUGH SOUTHERN SOUTH
DAKOTA AND NEBRASKA.

UNSETTLED PATTERN TO CONTINUE AS WEAK DISTURBANCES MOVE THROUGH
THE FLOW. MODELS ARE IN DECENT AGREEMENT AND WITH MOISTURE IN
PLACE AND WINDS VEERING WITH HEIGHT...THERE WILL BE DAILY RISKS
FOR SEVERE STORMS ACROSS MUCH OF THE AREA THROUGH THE PERIOD.

FOR TODAY...CONVECTION LAST NIGHT/EARLY THIS MORNING HAS
STABILIZED THE ATMOSPHERE AND WITH EASTERLY WINDS...EXPECT SOME
LOW CLOUDS AND STRATUS THIS MORNING. BY THIS AFTERNOON COULD SEE
SOME STORMS DEVELOP OVER THE BLACK HILLS AND THE HIGHER TERRAIN IN
NORTHEASTERN WYOMING AND EXTREME FAR NORTHWESTERN SOUTH DAKOTA.
HAVE BUMPED TEMPS DOWN A FEW DEGREES DUE TO THE EXPECTED CLOUD
COVER.

FOR TONIGHT...STRONG WAVE MOVES THROUGH THE AREA WITH THE SLIGHT
RISK FOR SEVERE STORMS STRETCHING FROM MONTANA INTO NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA. SUPERCELL MOTIONS IS ONLY AROUND
10KTS...THUS HEAVY RAIN COULD ALSO BE AN ISSUE.

FOR FRIDAY...ANOTHER WAVE MOVES THROUGH WITH MORE STORMS
EXPECTED...ESPECIALLY AFTER 00Z OVER THE NORTHWESTERN POTION OF
SOUTH DAKOTA. SPC HAS AN ENHANCED RISK OVER THE AREA AND COULD SEE
A SQUALL LINE OR DERECHO FORM AND CONTINUE OVERNIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 313 AM MDT THU JUN 18 2015

UNSETTLED WEATHER IS EXPECTED TO CONTINUE SATURDAY THROUGH
THURSDAY. OVERALL THE FLOW WILL BE ZONAL TO WEST-NORTHWEST AS SOME
RIDGING OCCURS OVER THE SWRN US. THE RIDGE WILL BE STRONGEST ON
MONDAY...BUT THAT WILL BE KNOCKED DOWN BY A STRONG WAVE TUESDAY
NIGHT. THE WESTERLIES WILL BE STRONG ENOUGH TO PRODUCE SUFFICIENT
SHEAR FOR SEVERE STORMS THROUGHOUT THE PERIOD. TEMPERATURES WILL
BE NEAR AVERAGE...TEMPERED BY HIGH SOIL MOISTURE CONTENT AND CLOUD
COVER ASSOCIATED WITH THUNDERSTORM CLUSTERS.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY NIGHT
ISSUED AT 313 AM MDT THU JUN 18 2015

A LARGE CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST OF THE AREA
BY 12Z. THEN EXPECT STRATUS TO DEVELOP ACROSS MUCH OF WRN SD WITH
SCT IFR CIGS. MAIN QUESTION IS THE EXTENT OF THE CLOUD COVER.
EASTERLY UPSLOPE FLOW SHOULD KEEP THE LOW CLOUDS THROUGH THE
MRNG...WITH A SLOW DISSIPATION THROUGH THE AFTN. OTHER THAN
THAT...TSRA WILL BE SLOW TO REDEVELOP WITH ONLY ISOLD AFTN STORMS
EXPECTED OVER THE BLKHLS. A BETTER CHANCE OF STORMS WILL EXIST
AFTER 24Z OVER NERN WY AND FAR NWRN SD...AND ESPECIALLY AFTER 06Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...MLS
LONG TERM...BUNKERS
AVIATION...BUNKERS
Hazardous weather outlook, Jun 18, 3:11 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
411 AM MDT THU JUN 18 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
411 AM MDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA
AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL...STRONG
WIND GUSTS...AND HEAVY RAIN WILL BE THE MAIN THREATS FROM SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY AND FRIDAY NIGHT...THERE IS AN ENHANCED RISK FOR
SEVERE THUNDERSTORMS OVER MOST OF NORTHWESTERN SOUTH DAKOTA AND
PARTS OF NORTHEASTERN WYOMING WITH A SLIGHT RISK OF SEVERE STORMS
OVER THE REST OF THE AREA. THESE STORMS ARE EXPECTED TO CONTAIN
DAMAGING WINDS AS WELL AS LARGE HAIL AND HEAVY RAIN.

DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 17, 11:25 PM MST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1225 AM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     TSTM WND GST     1 W WIND CAVE VISITORS  43.56N 103.49W
06/18/2015  M56 MPH          CUSTER             SD   MESONET

&&

MLS
Local storm report, Jun 17, 11:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1233 AM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 W DOWNTOWN RAPID CITY 44.08N 103.31W
06/17/2015  M57 MPH          PENNINGTON         SD   MESONET

&&

MLS
Local storm report, Jun 17, 11:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 AM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     5 S KYLE                43.35N 102.19W
06/18/2015  E65 MPH          SHANNON            SD   PUBLIC

1233 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
06/18/2015  M61 MPH          SHANNON            SD   ASOS

1241 AM     TSTM WND GST     5 NE PORCUPINE          43.29N 102.27W
06/18/2015  M61 MPH          SHANNON            SD   MESONET

&&

MCKEMY
Local storm report, Jun 18, 12:08 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 AM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      5 S PINE HAVEN          44.28N 104.81W
06/17/2015                   CROOK              WY   LAW ENFORCEMENT

            2 1/2 FEET OF WATER OVER WIND CREEK CUT ROAD. ROAD
            WASHED OUT IN 8 PLACES.

&&

MLS
Special weather statement, Jun 18, 12:26 AM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
226 AM CDT THU JUN 18 2015

SDZ047-180815-
TODD SD-
226 AM CDT THU JUN 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TODD COUNTY UNTIL
315 AM CDT...

AT 226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARRINGTON...OR 25 MILES EAST OF MARTIN...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT FRANCIS...SPRING CREEK AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4320 10122 4315 10057 4314 10052 4300 10061
      4299 10079 4301 10123
TIME...MOT...LOC 0726Z 288DEG 36KT 4309 10124

CARSTENS
Local storm report, Jun 18, 2:23 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
323 AM MDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 W DOWNTOWN RAPID CITY 44.08N 103.31W
06/17/2015  M57.00 MPH       PENNINGTON         SD   MESONET

0545 PM     HAIL             2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
06/17/2015  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

0550 PM     HAIL             4 WSW DOWNTOWN RAPID CI 44.06N 103.31W
06/17/2015  E1.50 INCH       PENNINGTON         SD   PUBLIC

            REPORT FROM NSSL SHAVE PROJECT

0617 PM     HAIL             7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

0617 PM     HAIL             6 SSW RAPID VALLEY      43.99N 103.18W
06/17/2015  E1.00 INCH       PENNINGTON         SD   STORM CHASER

            HAIL COVERING ROADS

0620 PM     HAIL             7 SSE DOWNTOWN RAPID CI 43.99N 103.17W
06/17/2015  E1.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

            HAIL LASTED 10-15 MINUTES. MAINLY QUARTERS WITH A FEW
            GOLF BALLS.

0730 PM     TSTM WND GST     17 N RECLUSE            44.99N 105.71W
06/17/2015  E50.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

            PEA SIZE HAIL ALSO FELL WITH STORM

0759 PM     TSTM WND GST     8 NW ROCKYPOINT         44.99N 105.20W
06/17/2015  M63.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

0815 PM     HAIL             1 E WESTON              44.63N 105.31W
06/17/2015  E2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

0816 PM     HAIL             4 N WESTON              44.69N 105.33W
06/17/2015  E1.50 INCH       CAMPBELL           WY   PUBLIC

0816 PM     TSTM WND GST     4 N WESTON              44.69N 105.33W
06/17/2015  E60.00 MPH       CAMPBELL           WY   PUBLIC

0840 PM     TSTM WND GST     HULETT                  44.68N 104.60W
06/17/2015  M74.00 MPH       CROOK              WY   FIRE DEPT/RESCUE

            SOME TREE DAMAGE IN TOWN.

0845 PM     HAIL             5 E HULETT              44.68N 104.50W
06/17/2015  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

0845 PM     TSTM WND GST     5 E HULETT              44.68N 104.50W
06/17/2015  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

0910 PM     TORNADO          3 SSW BEULAH            44.49N 104.11W
06/17/2015                   CROOK              WY   PUBLIC

            SEVERAL PUBLIC REPORTS OF A TORNADO

0920 PM     TSTM WND GST     13 NW DOWNTOWN BELLE FO 44.80N 104.04W
06/17/2015  M56.00 MPH       BUTTE              SD   DEPT OF HIGHWAYS

0925 PM     HAIL             PINE HAVEN              44.35N 104.80W
06/17/2015  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

            HAIL COVERING GROUND

0944 PM     HAIL             7 SSE ROZET             44.18N 105.17W
06/17/2015  E2.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

            ALSO HAD 60MPH WIND GUSTS

1015 PM     TSTM WND GST     6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
06/17/2015  M60.00 MPH       WESTON             WY   AWOS

1023 PM     HAIL             13 E WRIGHT             43.75N 105.24W
06/17/2015  E1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

1035 PM     HAIL             3 N SHERIDAN LAKE       44.02N 103.48W
06/17/2015  E1.00 INCH       PENNINGTON         SD   NWS EMPLOYEE

1046 PM     TSTM WND GST     1 E DOWNTOWN RAPID CITY 44.07N 103.21W
06/17/2015  M52.00 MPH       PENNINGTON         SD   NWS OFFICE

1049 PM     TSTM WND GST     4 S DOWNTOWN RAPID CITY 44.02N 103.23W
06/17/2015  M58.00 MPH       PENNINGTON         SD   NWS EMPLOYEE

1050 PM     HAIL             2 E DOWNTOWN RAPID CITY 44.08N 103.19W
06/17/2015  E1.25 INCH       PENNINGTON         SD   PUBLIC

1052 PM     HAIL             2 ESE DOWNTOWN RAPID CI 44.07N 103.19W
06/17/2015  M1.50 INCH       PENNINGTON         SD   PUBLIC

1130 PM     HAIL             6 N DOWNTOWN HOT SPRING 43.52N 103.48W
06/17/2015  E1.75 INCH       CUSTER             SD   STORM CHASER

            REPORT RELAYED VIA TWITTER

1130 PM     HAIL             1 N DOWNTOWN HOT SPRING 43.45N 103.48W
06/17/2015  E1.75 INCH       FALL RIVER         SD   BROADCAST MEDIA

            REPORT RELAYED VIA TWITTER

1145 PM     FLASH FLOOD      5 S PINE HAVEN          44.28N 104.81W
06/17/2015                   CROOK              WY   LAW ENFORCEMENT

            2 1/2 FEET OF WATER OVER WIND CREEK CUT ROAD. ROAD WASHED
            OUT IN 8 PLACES.

1212 AM     TSTM WND GST     OGLALA                  43.18N 102.73W
06/18/2015  E60.00 MPH       SHANNON            SD   PUBLIC

1213 AM     TSTM WND GST     1 W WIND CAVE VISITORS  43.56N 103.49W
06/18/2015  M56.00 MPH       CUSTER             SD   MESONET

1222 AM     TSTM WND GST     OGLALA                  43.18N 102.73W
06/18/2015  E60.00 MPH       SHANNON            SD   PUBLIC

1230 AM     TSTM WND GST     5 S KYLE                43.35N 102.19W
06/18/2015  E65.00 MPH       SHANNON            SD   PUBLIC

1233 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
06/18/2015  M61.00 MPH       SHANNON            SD   ASOS

1241 AM     TSTM WND GST     5 NE PORCUPINE          43.29N 102.27W
06/18/2015  M61.00 MPH       SHANNON            SD   MESONET

&&

MSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pennington

When
June 18, 5:00 AM MST to 12:30 PM MST
Where
Pennington County, 4.48 mi WSW of (Rap)rapid City Arpt to 3.06 mi S of Caputa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.020, -103.130

Several roads in Rapid Valley were closed due to flooding. Rapid Creek flooded South Radar Hill Road, cutting off access to a few homes. Dry Creek covered Bradsky Road, cutting off access to around 45 homes, and washed out a culvert and bridge on Antelope Creek Road.

Flood, Oglala Lakota

When
June 18, 7:30 AM MST to June 19, 7:00 PM MST
Where
Oglala Lakota County, 6.3 mi SSW of Slim Butte to 5.24 mi SE of Slim Butte
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.000, -102.890

Minor flooding occurred along the White River between the South Dakota-Nebraska state line and US Highway 18.

Flood, Ziebach

When
June 20, 9:45 AM MST to June 21, 1:45 AM MST
Where
Ziebach County, 4.92 mi W of Bridger to 21.62 mi WSW of Bridger
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.550, -102.000

Minor to moderate flooding of agricultural land occurred along the Cheyenne River.

Flood, Haakon

When
June 20, 9:45 AM MST to June 21, 1:45 AM MST
Where
Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.510, -102.000

Minor to moderate flooding of agricultural land occurred along the Cheyenne River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590915, 590917, 590921, 590923.